- Vomiting is not normal (although when I did it relieved a headache for a while). The first day I was woken up by pain and nausea. I had never experienced this before. A migraine was so severe it was causing vomiting, nausea, chills, blurry vision and worsened my tremor so I had to fight to keep down my propranolol to ease the tremor. I probably had more absence seizures in that day alone than in two weeks.
- Day two of the same things without any relief is enough to make you want to give up. I was taking Excedrin migraine which took the pain down from a 7 or 8 to a solid 4 or 6. When I couldn’t chew a cracker without being in pain from the noise I just gave up, sipped a soda and attempted to sleep.
- If this is still happening on day 3 go to the urgent care. They have stuff help. But, be prepared to wait and wait and wait and then wait some more. So bring your heaviest sunglasses. I was lucky enough to be there on Christmas eve. Regardless, once I got back to the room they were very quick to help. I got swabbed for the flu, it came up negative. And then they shot me up full of nausea meds and a cocktail made special for migraine pain. It was great, I was able to eat! I got a prescription to hold me over on Christmas day. But alas, late Christmas day the pain started to come back.
- Migraines ruin everything. Pretty Christmas lights, fun, music, noise and drinking and family time. I couldn’t drink with the meds I was on and had to keep shushing everyone. It was awful. Even with the medicine, the underlying pain was still there and it kept getting worse and worse which leads me to number 5.
- Go to the ER on day 3, skip the urgent care. I was so dehydrated by day 5 that my veins blew when they were attempting to start an IV. They brought in an ultrasound to find them. I was lucky enough to have super nice staff that tried so hard and on the fourth or fifth try they found a decent vein (it still clotted and had to be adjusted but they managed to get the meds in). That being said, my arms are incredibly sore. Also, IV Benadryl, who knew that was helpful for migraines! I got steroids, Benadryl, nausea meds and something called Toradol at the end. The first three broke through the pain well enough and the Toradol helped take it down to a solid 1. They also did a CT and checked me out fully to make sure there wasn’t something more causing it. They explained that sometimes with migraines if you can’t break through the pain they can easily go on for as long as mine did.
I’ve had a few migraines in my day but they only lasted less than a day. Days one and two pain level was worse than pain from surgeries I’ve had in the past. I cannot fully explain the pain and what it feels like but I am sure a lot of you have experienced this and can put it into better words than myself. Today is day 6 and I can feel some pain still, very dull but as soon as I take an Excedrin it will be gone. I’ve also lost 6lbs over the last 5 days and plan on making that up ASAP (even though my face looks like a balloon from the steroids).
To sum all of this up, just go to the ER if it is severe enough to stop your life for 5 days, let alone 1 or 2. Also, make sure you are hydrated. Follow up with your neurologist. Migraines can be a symptom of something more. Never let things like this drag you away from life.